Simultaneous Mucosal and Small Bowel Angioedema Due to Captopril

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT:

Although angiotensin-converting enzyme inhibitors (ACEIs) are well-known causes of orofacial angioedema, angioedema from these agents involving the bowel is not often considered. We report a case of simultaneous onset of small bowel and orofacial angioedema due to captopril. A 61-year-old black man with hypertension, coronary artery disease, and congestive heart failure had been treated with captopril for 5 years. He had sudden swelling of the lips, face, and tongue, followed by nausea, emesis, abdominal pain, and diarrhea. Other medications included aspirin, indomethacin, allopurinol, colchicine, and nifedipine. Examination showed swelling of the tongue, buccal mucosa, and neck; he also had midabdominal tenderness but no respiratory distress. Laboratory data were normal. A Clesterase inhibitor level was normal. An ileus pattern was present on abdominal x-ray film. Angioedema was diagnosed, and all signs and symptoms resolved in 24 hours after captopril was discontinued. Clinicians need to be vigilant for bowel involvement from ACEI angioedema.

Related Topics

    loading  Loading Related Articles